Share on Pinterest
VioletaStoimenova/Getty Images

If your child has diabetes, their school will be an important part of their care network. School staff, educators, and classmates are the ones who can notice the signs and symptoms of hypoglycemia (low blood sugar) while your little one is at school — and they can put an emergency plan into action.

Here’s more on what to include in an action plan and whom to equip with the skills to take action if they notice changes in your child’s behavior.

Aleida M. Saenz, director of patient education at the Diabetes Research Institute, says it’s important to work with your child’s diabetes healthcare team to form an emergency action plan.

She recommends including all vital information that’s specific to your child, including their:

  • target blood sugar range
  • insulin dose and type
  • testing and monitoring protocols for blood sugar and ketones
  • oral or injectable diabetes medications
  • meals and snacks during school hours
  • physical activity and sports
  • medications for conditions other than diabetes

The plan should be clear on how your child monitors and manages their diabetes, including whether they wear an insulin pump or a continuous glucose monitor or rely only on diabetes medications and finger-prick testing.

An action plan should also include symptoms of and treatment for hypoglycemia, so people at the school know what to look for and what to do.

Saenz stresses the importance of a range of personnel knowing about your child’s school action plan — not just educators.

You should give copies to your child’s:

  • teachers
  • teacher’s aides
  • bus drivers
  • coaches
  • cafeteria personnel
  • office personnel
  • school nurse

Your school may also have trained diabetes personnel (TDP), advises Saenz. These are nonmedical staff members trained in basic diabetes knowledge. They can cover in the absence of a school nurse. Find out what your school has in the way of medical personnel and staff with knowledge of diabetes.

You should also know:

  • the school’s policies for conducting emergency procedures for children with diabetes
  • how the school educates staff about students with diabetes
  • the availability of a school nurse or trained staff who can give insulin and glucagon
  • the availability of diabetes supplies at the school in addition to what a child brings from home
  • where children can test their blood sugar and designated staff who will accompany them there

Parents may address all of these issues when they create a 504 Plan for their child in consultation with the school. Diabetes action plans should extend to field trips and extracurricular activities.

Kids and teens with type 1 diabetes may experience low blood sugar from a few common causes:

  • eating too little
  • taking too much insulin
  • exercising vigorously or for too long

Kids who have other diagnoses, like adrenal conditions or celiac disease, may also experience low blood sugar episodes.

At school specifically, low blood sugar can happen due to many factors, including:

  • a missed or delayed lunch or snack time
  • incorrect blood glucose readings from continuous glucose monitor (CGM) or finger prick test
  • taking too much insulin or the wrong type of insulin
  • exercising too hard or playing too long

Your child’s hypoglycemia emergency action plan should enable people around them to recognize the signs of low blood sugar and intervene.

When a child has low blood sugar, they may experience:

  • sweating
  • shaking
  • dizziness
  • poor coordination
  • blurry vision
  • anxiety
  • trouble concentrating
  • irritability
  • nausea
  • hunger
  • erratic behavior

With a hypoglycemia emergency action plan in place, people around your child should see these symptoms as a signal to act.

When your child has symptoms of low blood sugar, they should test their blood glucose levels. If their blood sugar is below 70 milligrams per deciliter (mg/dL), they should act.

They should eat a fast-acting sugar, like 3 to 4 glucose tablets or 4 ounces of juice. Then, they should sit for 15 minutes and check their sugar again afterward. If it remains below 70 mg/dL, they should repeat the process.

Glucagon is a synthetic hormone that raises blood sugar levels. It comes in different forms, including:

  • an emergency kit, which must be mixed before use
  • a nasal spray
  • an auto-injector pen

Help your child learn about type 1 diabetes. Depending on their age and school level, they can often have involvement in their diabetes management. Typically young children, pre-adolescents, and teens need some adult monitoring or assistance in the school setting.

They can learn how to:

  • use a finger-prick test to check blood glucose levels
  • manage carbohydrate intake
  • self-monitor for low blood sugar symptoms

It can also help them understand the importance of regular meals and exercise management to keep blood sugar levels in target.

Type 1 diabetes is a lifelong condition, so many parents find it important for their child to be involved as early as possible in understanding and monitoring their own health.

The ongoing pandemic might affect a child’s hypoglycemic emergency action plan. Parents and educators have to adjust to changing recommendations by the Centers for Disease Control and Prevention (CDC) as well as specific state guidance about safety protocols for in-person learning.

The CDC notes that people under age 12 can’t yet receive a COVID-19 vaccine. The organization recommends layered prevention strategies in schools.

State and local protocols vary. California, for example, considers these factors most important:

  • masks
  • stable groups (students who remain together throughout the school day and don’t mix with other groups)
  • physical distancing, also called social distancing, of between 3 and 6 feet

Parents may want to discuss with their school how COVID-19 safety protocols affect the implementation of a hypoglycemic emergency action plan.

Children and adolescents with type 1 diabetes can effectively manage their condition in the school setting.

By consulting with school personnel and developing a hypoglycemia action plan, you can help them work to reduce the frequency of low blood sugar episodes.

Getting everyone involved in recognizing the symptoms of hypoglycemia and preparing to act are key parts of this effort.